Virginia, 2020

Damaging Wind in Virginia, August 5, 2020

August 5, 2020 · NWS RNK · 1 event in 1 county or zone

A stalled front over the Appalachians interacted with numerous westward propagating boundaries formed from morning convection along the East Coast. This boundary interaction was able to produce a large are of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stalled front over the Appalachians interacted with numerous westward propagating boundaries formed from morning convection along the East Coast. This boundary interaction was able to produce a large are of showers and thunderstorms. One of these storms reached severe limits and producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 1:22 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 5, 1:22 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
222 PM EDT Wed Aug 5 2020

.SYNOPSIS...
A weak cold front remains stalled across the piedmont through
tonight, then shifts east to the coast Friday. Surface high
builds into the area this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM EDT Wednesday...

A frontal boundary continues to remain stalled over the area
today as a trough continues to dig into the Ohio Valley.
Meanwhile, coastal convection this AM has produced several
boundaries to work with that are now in the Piedmont. Together,
the front and these boundaries are starting to ignite convection
both across the mountains, and down into the southern Piedmont.
As convection progresses, continued boundary production will
work with daytime heating and returning moisture to keep
thunderstorm development going into the early evening after
sunset at least.

Showers and thunderstorms will be slow to diminish tonight with
another way traveling along the stalled front works with
lingering boundaries from the afternoon. The primary
concentration will be along the spine of the Blue Ridge and out
into the foothills and western Piedmont. After midnight, rain
chances gradually diminish as low level clouds take over much
of the Piedmont. Meanwhile, a saturated airmass will result in
ample fog development for parts of the west.

Another upper level trough swings through the Ohio Valley for
Thursday, once again sparking convection for during the day.
Isolated severe and flood threat looks better for Thursday than
today with more moisture to work with (PWATs look to exceed
1.8" east of the Blue Ridge during the afternoon). CAMs indicate
that convection initiation will be sooner Thursday, starting
around noon, rather than waiting around into the early
afternoon.

Temperatures remain close to average for the afternoon both
today and tomorrow. Tonight will be slightly warmer, with only
the higher elevations dropping into the 50s as cloud cover for
many will help keep things insulated.

Forecast confidence is medium to high.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 100 PM EDT Wednesday...

An upper level trough will pass overhead Friday and off the coast by
Saturday. This will result in a period of synoptic lift Friday,
followed by a westerly wind aloft with increasing subsidence Friday
night and Saturday.  The best chance for showers/storms Friday is
expected to be from the Blue Ridge east associated with the upper
trough...and only an isolated threat for Saturday per a downslope
westerly wind aloft and more subsidence.  Temperatures will continue
to be near the seasonal norm through Saturday, although Saturday
should be a degree or two warmer compared to Friday per fewer cloud
elements.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Wednesday...

The large scale pattern over the CONUS will feature a typical
summertime setup with a broad ridge across the southern CONUS and
the jet stream contracted to Canada. A plume of warming temperatures
aloft is forecast from the Great Plains northeast into the Midwest
and Ohio Valley and impinging the Mid-Atlantic from the northwest.
The models become very noisy with respect to tracking the
convectively induced short wave vorticies across the northern
periphery of the upper level subtropical ridge...confidence low as
to whether any of these features reach our forecast area to produce
a bonafide MCS. For our forecast area the greater forecast
confidence resides with the diurnal cycle and the typical
thundershower development across the mountains per the afternoon
differential heating.  Temperatures are expected to warm above
normal by about 4-7 degrees...with highs in the 90s for the
foothills and piedmont and into the 80s across the mountains.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM EDT Wednesday...

Thunderstorms continue to initiate through the afternoon. Hard
to land any specific timing when they will impact any one
particular TAF site, but LWB looks to be the least likeliest to
be impacted today. Meanwhile, LYH looks like it will be the
latest impacted of all sites, especially since thunderstorms
have already started developing near BLF, BCB, DAN, and ROA.

A second disturbance early tonight keeps some thunderstorms and
showers ongoing to near midnight before POPs can start to
decrease. After the rain, guidance is remaining consistent in
believing low level clouds will linger over the Piedmont and
even into the Roanoke Valley. Impacts look to be minimal at ROA
with greater impacts on LYH and DAN. Meanwhile, a saturated
airmass will help with the development in fog for BLF and
especially LWB early tomorrow morning. Confidence isn't as high
for BLF, and even less on any fog for BCB. Should some clearing
somehow take place tonight after rain in BCB and BLF, fog
confidence will increase and impacts will be greater to flight
categories.

Low clouds and fog mix out tomorrow morning, quickly giving way
to a cumulus deck. Convection starts to initiate earlier
tomorrow than today, with potential impacts to BCB and ROA
before 18Z.

Forecast confidence is medium.

Extended Aviation Discussion...

Typical summertime weather pattern expected through the weekend
with scattered afternoon and evening thunderstorms and patchy
late night fog. Any flight restrictions are expected to be
temporary.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RR/WP
NEAR TERM...RR/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...RR/WP
Hazardous weather outlook, Aug 5, 1:40 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
240 PM EDT Wed Aug 5 2020

WVZ042>044-507-508-061845-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
240 PM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
061845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
240 PM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms this evening.
Isolated damaging thunderstorm winds are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe storms Thursday
afternoon and evening. Isolated damaging thunderstorm
winds are the main threat.

For Friday through Tuesday the probability for widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 2:49 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
349 PM EDT Wed Aug 5 2020

VAZ012-052015-
Wythe-
349 PM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYTHE COUNTY...

At 349 PM EDT, a strong thunderstorm was located over Fort Chiswell,
or near Max Meadows, moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wytheville...
Max Meadows...
Grahams Forge...
Gunton Park...
Coleman Store...
and Fort Chiswell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3707 8093 3690 8079 3684 8103 3699 8108
TIME...MOT...LOC 1949Z 240DEG 11KT 3694 8098

DS
Special weather statement, Aug 5, 3:20 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Wed Aug 5 2020

VAZ012-052045-
Wythe-
420 PM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WYTHE COUNTY...

At 417 PM EDT, a strong thunderstorm was located over Coleman Store,
or near Max Meadows, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Grahams Forge...
Gunton Park...
Coleman Store...
and Fort Chiswell.

Torrential rainfall, with rates of two to three inches per hour, is
also occurring with this storm, and may cause localized flooding. Do
not drive your vehicle through flooded roadways. This rainfall will
increase the potential for hydroplaning along portions of
Interstates 77, and 81, especially in the area where the two
highways overlap near Max Meadows.

LAT...LON 3701 8087 3695 8081 3694 8081 3694 8080
      3690 8076 3684 8097 3691 8103
TIME...MOT...LOC 2017Z 241DEG 14KT 3690 8094

DS
Special weather statement, Aug 5, 3:25 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT Wed Aug 5 2020

VAZ058-059-052100-
Halifax-Charlotte-
425 PM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...

At 425 PM EDT, a strong thunderstorm was located over Staunton River
State Park, or near Redoak. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Staunton River State Park...
and Dryburg.

Torrential rainfall, at the rate of two to three inches per hour, is
also occurring with this storm, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 3670 7865 3669 7864 3669 7868 3668 7870
      3667 7870 3665 7873 3672 7877 3679 7864
      3676 7860
TIME...MOT...LOC 2025Z 221DEG 0KT 3673 7865

DS
Special weather statement, Aug 5, 3:59 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT Wed Aug 5 2020

NCZ001-052115-
Ashe-
459 PM EDT Wed Aug 5 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHE COUNTY...

At 458 PM EDT, a strong thunderstorm was located over Baldwin, or
near Todd, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jefferson...
West Jefferson...
Trout...
Baldwin...
Clifton...
Wagoner...
and Mount Jefferson.

Torrential rainfall, at the rate of two to four inches per hour, is
also occurring with this storm, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

LAT...LON 3649 8154 3640 8139 3629 8157 3632 8161
      3635 8164 3636 8166
TIME...MOT...LOC 2058Z 223DEG 19KT 3636 8157

DS
Special weather statement, Aug 5, 4:22 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
522 PM EDT Wed Aug 5 2020

VAZ011-013-014-052145-
Giles-Pulaski-Montgomery-
522 PM EDT Wed Aug 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN PULASKI...SOUTHEASTERN GILES AND WESTERN MONTGOMERY COUNTIES
AND THE CITY OF RADFORD...

At 521 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Eggleston to near Claytor Dam to
near Indian Valley. Movement was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pembroke...
Newport...
Mountain Lake...
and Eggleston.

Torrential rainfall, at the rate of two to three inches per hour, is
also occurring with these storms, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

LAT...LON 3720 8037 3702 8043 3701 8044 3702 8045
      3701 8045 3699 8050 3701 8052 3700 8052
      3699 8054 3696 8057 3692 8066 3705 8062
      3727 8074 3742 8053
TIME...MOT...LOC 2121Z 231DEG 21KT 3727 8067 3710 8056 3694 8061

DS
Special weather statement, Aug 5, 4:51 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
551 PM EDT Wed Aug 5 2020

VAZ011-014-052215-
Giles-Montgomery-
551 PM EDT Wed Aug 5 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GILES AND
WESTERN MONTGOMERY COUNTIES...

At 551 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Eggleston to near Childress.
Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Blacksburg...
Christiansburg...
Newport...
Prices Fork...
Childress...
Merrimac...
and Walton.

Torrential rainfall, at the rate of three to four inches per hours,
is also occurring with some of these storms, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3736 8045 3734 8044 3733 8045 3732 8043
      3732 8042 3708 8030 3701 8052 3708 8056
      3708 8057 3714 8050 3718 8056 3720 8054
      3720 8051 3721 8052 3719 8058 3720 8060
      3727 8062
TIME...MOT...LOC 2151Z 241DEG 16KT 3727 8057 3704 8048

DS

The radar

The Roanoke radar (KFCX), 19 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 5, 4:56 PM EST to 4:57 PM EST
Where
Montgomery County, 2.39 mi WSW of Christiansburg to 0.91 mi SSW of Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.113, -80.458

A severe storm producing damaging winds blew two trees down on the western part of Christiansburg, VA. One fell on Harman Circle drive. The second fell near the intersection of Riner Rd. and Smith Creek Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913204.